Wisconsin, 2006

Drought in Wisconsin, July 11 to 31, 2006

July 11 to 31, 2006 · NWS GRB · 3 events in 3 counties and zones

Below normal rainfall in most areas, along with temperatures that averaged more than 3 degrees above normal, resulted in the formation of severe drought conditions in parts of north central Wisconsin. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Below normal rainfall in most areas, along with temperatures that averaged more than 3 degrees above normal, resulted in the formation of severe drought conditions in parts of north central Wisconsin. The June 1st through July 31st precipitation deficit was 3.18 inches at Wausau and 3.01 inches at Rhinelander.The U.S. Drought Monitor indicated severe drought (D2) in the western parts of Vilas, Oneida and Lincoln counties for the last three weeks of the month. Otherwise most of northeast Wisconsin was in either the moderate drought (D1) or abnormally dry (D0) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 3:00 AM CST, 3 hours earlier.

Area forecast discussion, Jul 11, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT TUE JUL 11 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY...MAIN FCST CONCERN IS PRECIP
CHANCES.

MSAS SFC ANALYSIS SHOWED HIGH PRESSURE EXTENDING FROM LK SUPERIOR SEWD
INTO THE EASTERN GREAT LKS. A WARM FRONT EXTENDED FROM LOW PRESSURE
IN EXTREME SE NEBRASKA THROUGH S IOWA AND NORTHERN IL. THERE WAS A
LARGE MOISTURE GRADIENT ACROSS THIS BOUNDARY...WITH DEW POINTS RANGING
FROM THE MID 40S TO LOWER 50S IN THE UPPER PENINSULA AND NE WI...TO
THE UPPER 60S AND LOWER 70S SOUTH OF THE FRONT. SHOWERS AND ISOLATED
THUNDERSTORMS OVER IA AND NORTHERN IL WERE SLOWLY MOVG INTO SW WI EARLY
THIS MORNING. THESE SHOWERS WERE ASSOC WITH THE SFC/850 MB WARM FRONT
AND A VORT MAX MOVG THROUGH IA.

MODELS AGREE ON KEEPING THE SFC/850 MB WARM FRONTS WELL SOUTH OF GRB CWA
TODAY AND TONIGHT...BUT BRING ENOUGH MOISTURE AND ELEVATED INSTABILITY
INTO CENTRAL/EAST CENTRAL WISCONSIN TO SUPPORT A CHC OF SHOWERS AND
ISOLD TSTMS. GIVEN THE MODEL TRENDS OF KEEPING THE PRECIP FARTHER SOUTH
AND THE PRESENCE OF THE SFC HIGH OVER NE WI...HAVE PULLED ANY MENTION OF
RAIN FOR AREAS NORTH OF A LINE FROM MARSHFIELD TO GREEN BAY. ANY RAIN
THAT DOES MAKE ITS WAY INTO OUR SOUTHERN COUNTIES SHOULD GRADUALLY
SHIFT EAST OUT OF THE FA TONIGHT. USED A BLEND OF COOLER MET/WARMER MAV
GUIDANCE TEMPS FOR TODAY AND TONIGHT.

ON WEDNESDAY...SUNSHINE AND MIXING THROUGH 850-800 MB SHOULD RESULT IN
HIGH TEMPS IN THE LOWER TO MIDDLE 80S ACROSS MOST OF THE FA. MODELS
GENERATE SOME AFTERNOON INSTABILITY...ESP OVER NC WI...BUT WARM MID-
LEVEL TEMPS SHOULD CAP THE ATMOSPHERE...AND NO TRIGGER IS EVIDENT...
SO WILL KEEP A DRY FCST INTACT.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY
LITTLE RELIEF IN THE DROUGHT EXPECTED EARLY IN THE PERIOD AS HEAT
WAVE WILL GRIP THE AREA. BASED ON CURRENT TEMPERATURE/DEWPOINT
TRENDS...AFTERNOON HEAT INDICIES WILL CLIMB TO AROUND 100 DEGREES
DURING THE AFTERNOON HOURS FOR 3 TO 5 HOURS BEFORE FALLING BACK
DURING THE EVENING. BASED ON NEW GFS...12Z ECMWF WAS WAY TOO
QUICK WITH THE FRONTAL PASSAGE ON SUNDAY. LEANED TOWARDS THE
GFS SOLUTION FOR TIMING. THIS WAS SUPPORTED BY THE 144 HOUR
CANADIAN MODEL THIS EVENING. THIS WILL MEAN THAT SUNDAY COULD BE
THE WARMEST DAY DURING THE PERIOD AS FRONT APPROACHES FROM THE
NORTHWEST. 850MB TEMPERATURES WOULD SUPPORT THIS THEORY...BUT
WE ALREADY HAVE MIDDLE 90S GOING ACROSS MUCH OF THE AREA. WILL
LEAVE TEMPERATURES ALONE AT THIS POINT.

DID ADD A CHANCE OF THUNDERSTORMS TO THE FORECAST OVER
THE NORTH ON SUNDAY AFTERNOON...AND OVER THE ENTIRE REGION
SUNDAY NIGHT. PROBLEMS ARISE ON MONDAY WITH PRECIPITATION AS
FRONTAL BOUNDARY LINGERS ACROSS SOUTHERN WISCONSIN. AT THIS
POINT...WILL LEAVE MONDAY DRY AND SEE IF LATER MODEL RUNS COMES
TO A CONSENSUS ON TIMING OF THE FRONT AND THUNDERSTORM ACTIVITY
ASSOCIATED WITH IT. DID LOWER MAXIMUM TEMPERATURES SEVERAL
DEGREES ON MONDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 11, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 11 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EAST-CENTRAL
WISCONSIN TODAY AND EARLY TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

A PROLONGED PERIOD OF HOT AND RATHER HUMID WEATHER IS EXPECTED TO
BEGIN THURSDAY AND CONTINUE THROUGH THE WEEKEND. EARLY INDICATIONS
SHOW THAT AFTERNOON HEAT INDICES COULD CLIMB TO AROUND 100 DEGREES
FOR 3 TO 5 HOURS EACH DAY AWAY FROM LAKE MICHIGAN. PERSONS WITH
HEALTH PROBLEMS THAT COULD BE AFFECTED BY SUCH CONDITIONS SHOULD
BEGIN TO PREPARE FOR THE HOT WEATHER. A WEAK COLD FRONT IS EXPECTED
TO SAG SOUTHWARD ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. THIS
FRONT WILL BRING SOME RELIEF TO THE HEAT AND HUMIDITY ON MONDAY.

ANY THUNDERSTORMS THAT DO DEVELOP SUNDAY AFTERNOON AND NIGHT COULD
PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

THE INTENSE HEAT WILL CONTINUE TO WORSEN THE DROUGHT CONDITIONS
ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN INTO THE WEEKEND.
THE NEXT SIGNIFICANT CHANCE FOR BENEFICIAL RAINS WILL COME
SUNDAY AFTERNOON ACROSS THE NORTH AND OVER THE ENTIRE REGION
SUNDAY NIGHT. RIVER LEVELS WILL CONTINUE TO FALL AND THERE MAY BE AN
INCREASE IN FIRE DANGER ACROSS THE REGION THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-121100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
600 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF STURGEON BAY TODAY AND
EARLY TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

A PROLONGED PERIOD OF HOT AND RATHER HUMID WEATHER IS EXPECTED TO
BEGIN THURSDAY AND CONTINUE INTO THE WEEKEND. THE NEXT SIGNIFICANT
CHANCE FOR THUNDERSTORMS WILL COME SUNDAY NIGHT. THESE STORMS COULD
PRODUCE GUSTY WINDS...LOCALIZED HEAVY RAINS AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES.

KIECKBUSCH/ECKBERG
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Vilas

When
July 11, 6:00 AM CST to July 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
July 11, 6:00 AM CST to July 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Lincoln

When
July 11, 6:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524862, 5524863, 5524864.